Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 351, NWS Wichita, KS

July 29, 2011Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 29, 2011, 8:15 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2011, 8:15 PM CDT (01:15 UTC)
Expired
Jul 29, 2011, 9:00 PM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2905 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WUUS53 KICT 300115
SVRICT
KSC035-191-300200-
/O.NEW.KICT.SV.W.0351.110730T0115Z-110730T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
815 PM CDT FRI JUL 29 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 900 PM CDT

* AT 812 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GEUDA SPRINGS...
  OR 13 MILES SOUTHEAST OF WELLINGTON...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WINFIELD...OXFORD...GEUDA SPRINGS...ARKANSAS CITY AND STROTHER
  FIELD AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3736 9695 3700 9694 3700 9731 3729 9729
TIME...MOT...LOC 0116Z 266DEG 11KT 3717 9717
WIND...HAIL 60MPH <.75IN

$$

DARMOFAL
2 follow-up statements
184 
WWUS53 KICT 300130
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
830 PM CDT FRI JUL 29 2011

KSC035-191-300200-
/O.CON.KICT.SV.W.0351.000000T0000Z-110730T0200Z/
SUMNER KS-COWLEY KS-
830 PM CDT FRI JUL 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN COWLEY
AND SOUTHEASTERN SUMNER COUNTIES UNTIL 900 PM CDT...

AT 823 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM OXFORD TO ARKANSAS CITY...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  WINFIELD...OXFORD...ARKANSAS CITY AND STROTHER FIELD AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3736 9695 3700 9694 3700 9731 3729 9729
TIME...MOT...LOC 0129Z 266DEG 11KT 3727 9721 3703 9706
WIND...HAIL 60MPH <.75IN

$$

DARMOFAL
509 
WWUS53 KICT 300155
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CDT FRI JUL 29 2011

KSC035-191-300204-
/O.EXP.KICT.SV.W.0351.000000T0000Z-110730T0200Z/
SUMNER KS-COWLEY KS-
855 PM CDT FRI JUL 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN COWLEY AND
SOUTHEASTERN SUMNER COUNTIES WILL EXPIRE AT 900 PM CDT...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER GUSTY WINDS OF 40 TO 50 MPH ARE STILL POSSIBLE 
WITH THESE THUNDERSTORMS.

LAT...LON 3736 9695 3700 9694 3700 9731 3729 9729
TIME...MOT...LOC 0154Z 266DEG 11KT 3728 9711 3704 9696

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:40 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 29, 6:40 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT FRI JUL 29 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

ISO-SCT STORMS ARE EXPECTED TO FESTER THIS EVENING ALONG THE WEAK
COLD FRONT WHICH IS SITUATED GENERALLY ALONG THE KS TURNPIKE.
THROUGH 04Z SE KS(KCNU) WILL HAVE THE BEST CHANCE TO EXPERIENCE A
STORM WITH COVERAGE EXPECTED TO SIGNIFICANTLY DECREASE AFTER 04Z.
EVEN THOUGH THIS WEAK FRONT WILL BE LINGERING AROUND THE AREA ON
SAT...IT WILL START TO WASH OUT. THIS WILL RESULT IN LESS
CONVERGENCE AND LESS CONVECTIVE COVERAGE FOR SAT AFTERNOON.
CONFIDENCE IS HIGH THAT OUTSIDE OF STORMS VFR CONDITIONS WILL
PREVAIL.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT FRI JUL 29 2011/

DISCUSSION...

FORECAST HIGHLIGHT: DANGEROUS HEAT TO RETURN WITH VENGEANCE THIS
WEEKEND & PERSIST THRU THE MIDDLE OF NEXT WEEK.
THEREFORE...EXCESSIVE HEAT WATCH IS BEING UPGRADED TO AN EXCESSIVE
HEAT WARNING FOR ALL AREAS FROM SAT MORNING TO NEXT WED EVENING.

TONIGHT:
SCT (+)TSRA ERUPTED THIS AFTERNOON ALONG NE-SW ORIENTED STATIONARY
FRONT EXTENDING FROM NRN MO ACROSS ERN & SRN KS TO TX PANHANDLE THAT
IS INTER-ACTING WITH A MOISTURE-RICH & OBVIOUSLY UNSTABLE
AIRMASS...BOTH OF WHICH HAVE PRODUCED ++RA IN SC KS. WITH THE
BOUNDARY CAMPING OUT ACROSS THESE AREAS ONLY CHANGE TO INHERITED
FORECAST WAS TO RAISE POPS ALL AREAS WITH HIGHEST POPS (40-50%)
ASSIGNED TO AREAS ALONG & JUST N OF THE BOUNDARY. ONCE AGAIN 50-60
MPH GUSTS ARE POSSIBLE IN THESE AREAS.

SAT-WED:
TSRA SHOULD END IN GENERAL W-E MANNER AS A WEAK 700-MB SHORTWAVE
VACATES KS. THIS WOULD ENABLE THE STRONG MASSIVE MID-UPR HIGH
COVERING MOST OF THE U.S. TO TIGHTEN IT'S GRIP...THEREBY BEGINNING
YET ANOTHER PROLONGED PERIOD OF DANGEROUS HEAT FOR ALL AREAS. AS
STATED IN THE HEADLINES WITH HEAT INDICES OF 105-110 PROJECTED FOR
NEARLY ALL AREAS HAVE UPGRADED THE EXCESSIVE HEAT WATCH TO AN
EXCESSIVE HEAT WARNING THAT'LL BE IN EFFECT FROM SAT-WED. ON
SAT...THE HEAT INDICES ACROSS CNTRL KS SHOULD REACH 103 TO 104 BUT
WILL REACH 105-110 FOR REMAINDER OF THE PERIODS. REGARDLESS IT IS
GOING TO BE HIDEOUSLY HOT.

THU-FRI NGT:
ANY CHANCE FOR TSRA SHOULD ARRIVE DURING THESE PERIODS WHEN A COLD
FRONT TRIES TO SETTLE SE TOWARD CNTRL KS. BETTER CHANCES FOR TSRA
WOULD OCCUR OVER CNTRL KS WHERE NO DOUBT CLOSER TO WHAT SHOULD BE A
STALLING FRONT. THIS SHOULD ENABLE THE FURNACE TO BE TURNED DOWN A
FEW NOTCHES BY FRI WITH HIGHS IN MID-UPR 90S PROJECTED FOR MOST
AREAS.

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

WEAK BOUNDARY WITH WAVE JUST WEST OF KICT WILL BE FOCUS FOR
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE GREATEST COVERAGE WILL
LIKELY BE ALONG/JUST NORTH OF HIGHWAY 400. WINDS AT ALL SITES WILL
BE HEAVILY INFLUENCED BY CONVECTION. CONSENSUS OF MODELS SUGGEST
THAT SOUTH FLOW WILL RETURN OVER ALL BUT KSLN/KRSL BY MID MORNING
SAT.  CONVECTIVE DEBRIS WILL LIKELY PERSIST WELL INTO SAT MORNING
GIVEN WEAK FLOW ALOFT. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    77 101  79 105 /  30  30  10  10
HUTCHINSON      76 101  79 104 /  20  30  10  10
NEWTON          76  99  79 104 /  30  30  20  10
ELDORADO        77  99  78 104 /  40  30  20  10
WINFIELD-KWLD   77 102  79 103 /  30  20  10  10
RUSSELL         72 100  77 101 /  20  30  20  10
GREAT BEND      73 101  77 103 /  20  20  10  10
SALINA          74  99  77 103 /  20  30  20  10
MCPHERSON       75  99  79 104 /  20  30  20  10
COFFEYVILLE     78  99  79 103 /  20  30  20  10
CHANUTE         76  97  78 101 /  30  30  20  10
IOLA            75  96  77 100 /  30  40  20  10
PARSONS-KPPF    77  98  78 102 /  30  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM 7 AM SATURDAY TO 7 PM CDT WEDNESDAY
FOR KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 29, 4:33 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
433 PM CDT FRI JUL 29 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
433 PM CDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF THE AREA...A FEW OF
WHICH MAY PRODUCE GUSTS AROUND 55 MPH AND VERY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY...A FEW OF WHICH
MAY PRODUCE GUSTS AROUND 50 MPH AND LOCALLY VERY HEAVY RAINS.

DANGEROUS HEAT WILL GRIP THE REGION FROM SATURDAY AFTERNOON THROUGH
NEXT WEDNESDAY EVENING. PLEASE REFER TO THE EXCESSIVE HEAT WARNING
FOR DETAILS.

A FEW THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL KANSAS FROM
WEDNESDAY AFTERNOON UNTIL THURSDAY...A FEW OF WHICH MAY PRODUCE 40
TO 50 MPH GUSTS AND VERY HEAVY RAINS.

HEAT INDICES OF 103 TO 108 ARE POSSIBLE ON THURSDAY WITH THE HIGHER
INDICES OCCURRING IN SOUTHEAST KANSAS. IT IS POSSIBLE THE EXCESSIVE
HEAT WARNING MAY BE EXTENDED TO THURSDAY. ONE IS URGED TO LISTEN TO
FORECASTS ISSUED EARLY NEXT WEEK REGARDING THE DURATION OF THIS
EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Special weather statement, Jul 29, 6:34 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT FRI JUL 29 2011

KSZ071-300000-
WOODSON-
634 PM CDT FRI JUL 29 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST WOODSON COUNTY...

AT 629 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF GRIDLEY...OR 10 MILES
NORTHWEST OF YATES CENTER...AND WAS NEARLY STATIONARY.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Jul 29, 7:00 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT FRI JUL 29 2011

KSZ071-300030-
WOODSON-
700 PM CDT FRI JUL 29 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WOODSON COUNTY...

AT 658 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF GRIDLEY...OR 10 MILES
NORTH OF YATES CENTER...AND MOVING EAST AT 10 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Jul 29, 7:34 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT FRI JUL 29 2011

KSZ071-300100-
WOODSON-
734 PM CDT FRI JUL 29 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST WOODSON COUNTY...

AT 731 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF NEOSHO FALLS...OR 9 MILES
NORTHEAST OF YATES CENTER...AND MOVING EAST AT 10 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Local storm report, Jul 29, 7:38 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     DERBY                   37.55N 97.26W
07/29/2011                   SEDGWICK           KS   LAW ENFORCEMENT

            LARGE TREE AND 8 TO 10 INCH DIAMETER TREE LIMBS DOWNED.

&&

KED
Special weather statement, Jul 29, 7:41 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
741 PM CDT FRI JUL 29 2011

KSZ092-300115-
SUMNER-
741 PM CDT FRI JUL 29 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 737 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF SOUTH HAVEN...OR 9 MILES SOUTH
OF WELLINGTON...AND MOVING NORTHEAST AT 5 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Jul 29, 8:11 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
811 PM CDT FRI JUL 29 2011

KSZ092-093-300145-
COWLEY-SUMNER-
811 PM CDT FRI JUL 29 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN COWLEY AND EASTERN SUMNER COUNTIES...

AT 806 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF GEUDA SPRINGS...OR 12
MILES SOUTHEAST OF WELLINGTON...AND MOVING EAST AT 10 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:36 PM CDTSevere Thunderstorm WarningICTSedgwick39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.